Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 46, NWS Wichita, KS

September 27, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 27, 1999, 7:00 PM CDT for Sedgwick County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1999, 7:00 PM CDT (00:00 UTC)
Expired
Sep 28, 1999, 7:00 AM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 280001
FFWICT
KSC173-281200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT MON SEP 27 1999

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS EXTENDED THE

* FLOOD WARNING FOR...
  WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 700 AM CDT
 
* AT 650 PM CDT...DOPPLER RADAR SHOWED ONLY LIGHT TO MODERATE
SHOWERS MOVING NORTHEAST ACROSS WESTERN SEDGWICK COUNTY. ALTHOUGH
ANY ADDITIONAL HEAVY RAIN IS NOT EXPECTED...FLOODING WILL CONTINUE
ALONG THE COWSKIN CREEK BASIN FROM COLWICH DOWNSTREAM INTO WEST
WICHITA.

THE COWSKIN CREEK IS EXPECTED TO CONTINUE TO RISE AND CREST LATER
THIS EVENING IN WEST WICHITA. THE CREEK SHOULD BEGIN TO RECEEDE
AFTER MIDNIGHT...ALTHOUGH WATER LEVELS WILL REMAIN HIGH
INTO TUESDAY MORNING. SEVERAL HOMES WERE ALREADY BEING AFFECTED BY
THE HIGH WATER. AN OFF DUTY WEATHER SERVICE EMPLOYEE REPORTED THAT
A SECTION OF MAIZE ROAD WAS CLOSED DUE TO HIGH WATER...BETWEEN
MAPLE STREET AND CENTRAL AVENUE. RESIDENTS ALONG THE COWSKIN CREEK
AND ITS TRIBUTARIES...INCLUDING THE CALFSKIN CREEK...SHOULD
CONTINUE TO TAKE PRECAUTIONARY MEASURES TO PROTECT LIVES AND
PROPERTY AND SEEK HIGHER GROUND IF NECESSARY.

.MOST FLOODING HDEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

DARMOFAL
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:00 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 27, 3:00 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT MON SEP 27 1999

POTENTIAL FOR HEAVY RAINS...CHANCES FOR PCPN...TEMPS...THEN WHEN TO
END PCPN CHANCES ARE THE CHALLENGES FOR THIS FORECAST. AT EARLY
AFTERNOON PCPN CONTINUES IN EXTREME SE KS IN AREA OF WAA AND ALONG
85H FRONT PER PROFILERS. FEEL GREATEST THREAT FOR HEAVY RAINS WILL
BE IN SE KS ZONES WHERE 85H QG FORCING INCREASES...ISENTROPIC LIFT
AND WAA RESIDE AHEAD OF 85H BOUNDARY...AND ETA SHOWS ELEVATED LI/S
OF 0 TO -2. BECAUSE THIS AREA ESCAPED THE RIDICULOUSLY HIGH RAINFALL
TOTALS FROM LAST NIGHT/EARLY THIS MORNING WILL HOLD OFF ON ANY FF
WATCHES. PRECIPITATION SHOULD REALLY INCREASE LATE TONIGHT AS STRONG
120+ KT 30H JET APPROACHES ALONG WITH ASSOCIATED UPPER DIVERGENCE.
WILL ALSO KEEP POPS GOING FOR CENTRAL/SC ZONES. OBVIOUSLY CHANCES
FOR THUNDER GREATEST IN SE...BUT WILL KEEP MENTION OF THUNDER IN SC
DUE TO CLOSE PROXIMITY TO 85H FRONT. WITH EXTENSIVE CLOUD COVER
WILL LEAN TWD WARM FWC NUMBERS FOR LOWS TONIGHT.

WITH MOST OF THE REGION CONTINUED TO BE ON THE EAST SIDE OF 50H TROF
AND ETA CONTINUING TO INDICATE LIFT OVER THE ENTIRE FORECAST AREA
PER 70H OMEGA FIELDS TUESDAY...WILL CONTINUE HIGH POPS.
AGAIN...GREATEST CHANCES FOR SHOWERS WILL BE IN SE ZONES WHERE 85H
WAA CONTINUES THROUGH THE EVENING. EXPECT PCPN TO DIMINISH IN
NORTHERN ZONES AS 70H TROF PASSES. MIX OF FAN/FWC NUMBERS USED FOR
HIGHS.

ISENTROPIC DOWNGLIDE/PASSAGE OF 70H TROF AND 85H ANTICYCLONIC FLOW
DEVELOP FROM WEST TO EAST TUESDAY EVENING. THE RESULT SHOULD BE
DECREASING CLOUDS WITH PCPN CHANCES CONFINED TO SE ZONES BEFORE
MIDNIGHT. DESPITE CLEARING...WITH BOUNDARY LAYER WINDS REMAINING
ABOVE 10KT...FEEL CHILLY FAN NUMBERS IN THE 30S ARE TOO COOL AND
WILL LEAN TWD FWC NUMBERS WHICH IS IN LINE WITH PREVIOUS FORECAST.

WEDNESDAY SHOULD BE PLEASANT WITH SFC HIGH OVER THE REGION AND TEMPS
REBOUNDING INTO THE 60S WITH COOLEST READINGS IN THE EAST WHERE 85H
THERMAL TROF REMAINS.

FCSTID = 12/HYSELL
ICT   49  56  46  66 /  60  60  30   0
HUT   47  56  46  66 /  60  60  30   0
EWK   48  56  46  66 /  60  60  30   0
EQA   49  56  46  66 /  60  60  30   0
WLD   50  56  46  66 /  60  60  30   0
RSL   44  52  40  68 /  40  60  10   0
GBD   44  52  40  68 /  40  60  10   0
SLN   46  52  43  68 /  60  60  10   0
MPR   47  52  43  68 /  60  60  10   0
CFV   52  57  44  62 /  90  70  40   0
CNU   52  57  44  62 /  90  70  40   0
K88   52  57  44  62 /  90  70  40   0

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:00 AM CDTFlash Flood WarningICTSedgwick6 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.